Ask a doctor

Accutane Makes my Rosacea Redness Worse. What Can I Do?

I've been battling Acne for some time, and I'm seeing great results from Accutane. However, it makes my Rosacea redness significantly worse. I understand I won't be able to get any laser help for some time, but is there any hope for me? My nose is bright red all the time!

Doctor Answers (4)

Redness worse during Accutane treatment

+1

Over-the-counter CereVe products may be helpful including CereVe PM which contains niacinamide and CereVe AM which has sunscreen.  Most dermatologists will also have medical-grade products in their office that can be very helpful for your redness and irritation.


San Antonio Dermatologist

SPF 50 and Skinmedica "Redness Relief Calmplex" for Redness

+1

In addition to avoiding all of the known triggers for rosacea, I suggest diligent use of sunscreen (SPF 50) as well as the new Skinmedica "redness relief calmplex."  This topical product works by inhibiting a prostaglandin (PGE2) which causes inflammation and vasodilation.  It also moisturizes the skin with niacinamide and ceramides which is essential while on Accutane.

Daniel Levy, MD
Bellevue Dermatologic Surgeon
5.0 out of 5 stars 31 reviews

What to do about redness during Accutane treatement

+1

Accutane is used to treat rosacea as well as acne, so eventually the rosacea will subside. 

But during Accutane treatment, the skin is much more sensitive, dry and easily irritated.  What is needed at that time is to make sure you avoid anything that will make the face more red and use a mild, oil-free, non-comedogenic moisturizer with sunscreen, like Aveeno Ultra Calming lotion.  That line also has a gentle cleanser.

Avoid:

- hot showers

- anything that scrubs or irritates the face, or skin in general

- direct sunlight

- spicy or hot foods and drinks

- alcohol

- extreme heat or cold

After you exercise, apply a clean washcloth or papertowels, moistened with cool water to your face for a couple of minutes and then apply a gentle, oil-free moisturizer with sunscreen.

Lasers or any other potentially scarring treatments are contraindicated for 12-24 months after Accutane as the risk of scarring is increased during that time.

Emily Altman, MD
Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

You might also like...

Redness from Accutane

+1

The redness related to Accutane can persist for some time, but should gradually improve after Accutane is discontinued (over weeks to months).  I would suggest waiting 6 months after Accutane before you consider laser treatments not only to minimize the risk of scarring, but by that time, most of the redness may have resolved on its own.

I would encourage you to apply a good daily sunscreen (at least SPF 30).  Consider Aveeno ultra-calming moisturizer with SPF 30.  This product can also help reduce redness.  A green tinted makeup can be very effective at camouflaging the red.

Bryan K. Chen, MD
San Diego Dermatologist
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.